Show Summary Details
Page of

Anaphylaxis 

Anaphylaxis

Chapter:
Anaphylaxis
Author(s):

Anthony F.T. Brown

DOI:
10.1093/med/9780199204854.003.1702_update_001

Update:

Updates include (1) expansion of the list of drugs that can cause Ig-E dependent anaphylaxis; (2) description of chest pain due to coronary artery spasm; (3) treatment of serious attacks of hereditary angioedema with C1 esterase inhibitor or icatibant; (4) reference to new guidelines published by the World Allergy Organization and the European Resuscitation Council.

Updated on 29 Aug 2013. The previous version of this content can be found here.
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2015. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy).

date: 28 April 2017

The term anaphylaxis describes both IgE immune-mediated reactions and nonallergic, nonimmunologically triggered events. Comorbidities such as asthma or infection, exercise, alcohol, or stress and concurrent medications such as β‎-blockers and aspirin increase the risk known as ‘summation anaphylaxis’.

Aetiology and pathogenesis—activated mast cells and basophils release preformed, granule-associated mediators and newly formed lipid mediators, and generate cytokines and chemokines. These cause vasodilatation, increased capillary permeability, and smooth muscle contraction, as well as attract new cells to the area. Positive feedback mechanisms amplify the reaction in a ‘mast cell—leucocyte cytokine cascade’, although conversely reactions can be self-limiting. Parenteral penicillins, hymenopteran stings, and food are the most common causes of IgE immune-mediated fatalities, with radiocontrast media, aspirin, and other nonsteroidal anti-inflammatory drugs most commonly responsible for nonallergic fatalities.

Diagnosis—anaphylaxis is a clinical diagnosis and is highly likely when any one of the following three criteria is fulfilled: (1) acute onset (minutes to hours) of an illness with involvement of the skin, mucosal tissues, or both, together with (a) respiratory compromise, or (b) hypotension/syncope/collapse; (2) two or more of the following that occur rapidly after exposure to a likely allergen for that patient: (a) involvement of the skin, mucosal tissues, or both, (b) respiratory compromise, (c) hypotension/syncope/collapse, or (d) persistent abdominal symptoms; (3) reduced blood pressure after exposure (minutes to hours) to a known allergen for that patient.

Clinical features—80 to 95% of patients with anaphylaxis have cutaneous manifestations, which assist prompt early diagnosis, but cutaneous or mucosal features alone do not constitute anaphylaxis. Deaths occur by hypoxia from upper airway asphyxia or severe bronchospasm or by profound shock from vasodilatation and extravascular fluid shift.

Management—if anaphylaxis is suspected, any potential causative agent, e.g. intravenous drug/infusion, should be stopped immediately. First-line treatment is with (1) oxygen—high flow; (2) adrenaline—0.01 mg/kg to a maximum of 0.5 mg (0.5 ml of 1:1000 adrenaline) given intramuscularly into the lateral thigh which acts to reverse all the features of anaphylaxis, as well as inhibiting further mediator release; (3) intravenous fluid—crystalloids (0.9% saline) at 10 to 20 ml/kg are essential in shock.

Other issues relating to immediate management—(1) Intravenous adrenaline is only ever needed if there is rapidly progressive vascular collapse with shock, imminent airway obstruction, or critical bronchospasm: it should be given as a dilute solution (0.5 mg diluted to 50 ml with 0.9% saline), slowly (0.5–1.5 ml/min), and titrated against clinical response. Nebulized adrenaline (5 mg, i.e. 5 ml of undiluted 1:1000 adrenaline) can be given while parenteral adrenaline is being prepared, particularly for upper airway oedema and bronchospasm. (2) The roles of H1 and H2 antihistamines, steroids, glucagon, and aminophylline are unclear: they should only be considered once cardiovascular stability has been achieved with first-line agents. (3) Patients must be observed for 4 to 6 h after full recovery before discharge from immediate medical care, when a clear plan for further management is essential.

Further management—(1) Referral to an immunologist is needed for all those who have had significant, recurrent, unavoidable, or unknown reactions. (2) Patient education is important for successful long-term care. (3) Self-injectable adrenaline should be given to patients with anaphylaxis after known allergen exposure outside of a medical setting, patients with food allergy (particularly to nuts or peanuts), and those in whom the reaction was severe and/or the cause unknown, including idiopathic anaphylaxis. Whoever takes responsibility for prescribing must explain and demonstrate exactly how to use the device provided, educating both the patient and another caregiver, particularly in children with anaphylaxis.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.